Most Long-Term Heroin Users Will Suffer Non-Fatal Overdose, Study Finds

Heroin is the powerful opioid narcotic derived from naturally occurring substances found in the opium poppy. One of the potential consequences of using this drug is a fatal or non-fatal overdose that collapses normal function in the central nervous system (brain and spinal cord). In a study published in September 2014 in the journal Drug and Alcohol Dependence, a team of Australian researchers used information from an ongoing project to determine how often long-term heroin users experience a non-fatal overdose. These researchers also identified groups of long-term users most likely to experience such an episode.

Heroin Facts

Heroin comes from morphine, one of the mind-altering substances found naturally in certain parts of the opium poppy. When injected into a vein or under the skin, smoked or inhaled nasally, this drug converts back into morphine and travels through the bloodstream to the brain, where it uses entry points called opioid receptors to gain access. Inside the brain, heroin triggers a profound form of pleasure called euphoria and disrupts the brain’s ability to recognize pain signals coming from various parts of the body. These effects largely account for the drug’s popularity as a substance of abuse. As is true with all other opioid drugs and medications, a pattern of repeated heroin abuse can lead to the onset of physical dependence and the subsequent development of opioid addiction. Apart from overdoses, other potential consequences of short- and/or long-term heroin use include exposure to highly infectious diseases such as HIV/AIDS and hepatitis C, liver disease, kidney disease, cardiovascular (heart and blood vessel) infection, exposure to pneumonia and other serious lung ailments and exposure to toxic drug impurities.

Heroin Overdose

Like all opioid substances, heroin is a central nervous system depressant. This means that the drug significantly slows down the baseline rate of nerve cell communication that keeps the brain and spinal cord functioning. If a heroin user takes too much of the drug or consumes a batch that has an unaccustomed level of purity, intensification of central nervous system depression can lead to the onset of an overdose event. The U.S. National Library of Medicine lists common symptoms of a heroin overdose that include unusually slow or shallow breathing, complete absence of breathing, highly dilated pupils, a seriously slowed heartbeat, a crash in blood pressure, abdominal spasms, sleepiness, confusion, a delirious mental state, uncontrolled muscle spasms, loss of consciousness and the unresponsive form of unconsciousness known as a coma. Some people die from heroin overdoses, while others survive (often only with the help of prompt medical intervention).

Frequency of Non-Fatal Overdose

In the study published in Drug and Alcohol Dependence, researchers from Australia’s University of New South Wales and NHMRC Centre for Research Excellence in Mental Health and Substance Use used information gathered from 431 participants in a project called the Australian Treatment Outcome Study (ATOS) to determine how often long-term heroin users experience non-fatal overdoses. All of these participants were heroin consumers who had been using the drug for at least 11 years.

The researchers concluded that more than two-thirds (67.5 percent) of the participants had experienced at least one non-fatal overdose in their lifetime. Almost a quarter of the participants (24.4 percent) had experienced at least five overdose episodes. In addition, roughly 12 percent of all the participants who used heroin in the previous year had experienced at least one overdose in that 12-month span of time. The vast majority of these recent overdose victims (95.2 percent) had overdosed at least once in the more distant past. In addition, the vast majority of past-year overdose victims were not receiving treatment for their heroin use when their most recent overdose episodes occurred.

The researchers identified several factors common to the recent non-fatal overdose victims. These factors included unusually high intake of other opioid substances and unusually high intake of three other types of substances: cocaine, methamphetamine, and benzodiazepine medications.

The study’s authors note that, overall, the participants had experienced a general reduction in their non-fatal overdose rates as they grew older. However, they also note that overdose was still not uncommon, especially among those individuals who had overdosed at least once before and/or combined heroin with other forms of drug use.

Posted on October 19th, 2014
Posted in Heroin

Contact Promises Today for a Confidential Assessment.
Call 844-876-5568 or fill out the form below.